Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Wilmington, NC

April 21, 1997Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 21, 1997, 4:02 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 4:02 PM EDT (20:02 UTC)
Expired
Apr 21, 1997, 4:50 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 212003 RRA
SVRILM
NCC017-155-212050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT MON APR 21 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NORTHERN BLADEN
   ...NORTHERN ROBESON
 
AT 400 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR 2 MILES SOUTHEAST OF LUMBER BRIDGE MOVING EAST AT 40
MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
        ST. PAULS               BY 405 PM EDT
        DUART                   BY 416 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

ESCUDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:44 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 21, 2:44 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT MON APR 21 1997

RDU: FWC TEMPS TOO LOW FOR TNT LIKE MID 60S FOR CWA. UPPER 70S NEAR
80 TUE AND NEAR 60 TUE PM. WED LOW TO MID 70S. POPS 40/30/40/70

DISC: MHX 88-D SHOWING LIGHT SHOWERS WITH LONE TSTM MOVG ACROSS NE
NC. XPCT TO CONT TO SEE SCT SHWRS/TSTMS THIS EVENING. BELIEVE BEST
CHNC OF STRONG THUNDER WILL BE AFT MIDNIGHT. GRIDS SHOWS BEST LIFT
AND UPPER ATMOS DIFLU REMAINING INLAND FROM FAY TO RWI DURING THE
OVR NIGHT HRS. AS FIRST IMPULSE MOVES OFF CST DONT SEE THE FRNT
DROPPING NOT VERY FAR SOUTH INTO NC. NEXT AND MUCH MORE IMPRESSIVE
IMPULSE SHUD BRING MORE WIDESPREAD PRECIP TO E NC. GULF MOIS IS
PULLED NORTH WITH THE DEEPENED TROF AND ATLANTIC WL CONT TO BRING
MOIS INTO THE LOW LEVELS. BETTER CHNC OF SVR WED FOR CWA.

CWF...WL RAISE SCA FOR ENTIRE CSTL WTRS. CONT SPLIT AT HAT. N WTRS S
WIND INCR TO 25 KT SEAS 3 FT INCR TO 5 FT. TUE CONT W WIND SHIFT N.
TUE PM VAR WIND AND BECOMING E WED. WL MENTION SHOWERS AND TSTMS
THROUGHOUT. S WTRS...S WINDS BECOM SW 25 KT. SEAS 4 FT BUILDING TO 6
TNT. WINDS BECOM W TUE AND VAR TUE NIGHT AND SE WED.

.MHX...SMALL CRAFT ADVISORY ENTIRE NC COASTAL WA"TERS.

JCI

JCI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:47 PM EDTSevere Thunderstorm WarningILMBladen, Robeson48 min
Apr 21, 5:52 PM EDTSevere Thunderstorm WarningILMPender48 min
Apr 21, 6:41 PM EDTSevere Thunderstorm WarningILMRobeson49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.